To the Editor: In the article entitled "Fatal Reaction to Sulfadimethoxine (Madribon), by Jarkowski and Martmer, which appeared in the December issue of the American Journal of Diseases of Children, the authors have erred in attempting to present the case as a unique example of "toxic epidermal necrolysis." There are a number of inaccurate statements and conclusions that cannot pass without comment.
"Toxic epidermal necrolysis" is a term originated by Lyell1 to describe a severe reaction involving the epidermis, manifested by erythema, pain, and loosening of the skin. Drs. Jarkowski and Martmer base their conclusions on those cases presented; however there are discrepancies that should be noted. Of Lyell's four cases, only two showed any extracutaneous manifestations, and of these two only one (case 4) would appear to have any real resemblance to the present case. The other, (case 3) was described in the present article as a "severe